Michigan, 2013

Lake-Effect Snow and Winter Weather in Michigan, December 30 to 31, 2013

December 30 to 31, 2013 · NWS MQT · 2 events in 2 counties and zones

A continued flow of Arctic air across Lake Superior allowed moderate to heavy lake effect snow to develop over the west to northwest wind snow belts of the Keweenaw Peninsula from the 30th into the 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A continued flow of Arctic air across Lake Superior allowed moderate to heavy lake effect snow to develop over the west to northwest wind snow belts of the Keweenaw Peninsula from the 30th into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 6:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 30, 6:44 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
644 AM EST MON DEC 30 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 540 AM EST MON DEC 30 2013

WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL FLOW FROM
CENTRAL CANADA INTO THE NRN GREAT LAKES AROUND THE POLAR VORTEX OVER
HUDSON BAY. ONE IN A SERIES OF CLIPPER SHORTWAVE TROUGHS OVER THE
NRN PLAINS SUPPORTED AN AREA OF LIGHT SNOW OVER THE DAKOTAS. AT THE
SFC...DIMINISHING WNW WINDS PREVAILED ACROSS THE REGION AHEAD
OF THE ARCTIC HIGH PRES RIDGE EXTENDING FROM NRN ALBERTA INTO THE
UPPER MS VALLEY. RADAR INDICATED WEAK MULTIPLE WIND PARALLEL LES
BANDS INTO UPPER MICHIGAN FROM MUNISING EASTWARD. ALTHOUGH 850 MB
TEMPS REMAINED AROUND -23C...INVERSION HEIGHTS AROUND 5K FT AND THE
VERY DRY UPSTREAM AIRMASS HAS LIMITED LES INTENSITY WITH LIGHT
SNOWFALL RATES OF SMALLER SNOWFLAKES. SATELLITE...SFC OBS AND WEB
CAMS ALSO INDICATED PERSIST LIGHT LES INTO THE WEST. IN AREAS WHERE
SKIES HAD CLEARED...INLAND TEMPS HAVE FALLEN OFF TO -10F TO -20F.
EVEN WITH RELATIVELY LIGHT WINDS OF 5 TO 10 MPH...WIND CHILL VALUES
HAD DROPPED INTO THE ADVISORY (-25 TO -30) RANGE.

TODAY...THE MODELS WERE CONSISTENT IN KEEPING THE LIGHT SNOW
ASSOCIATED WITH THE STRONGER FORCING AND ISENTROPIC LIFT ASSOCIATED
WITH THE SHRTWV SOUTH OF UPPER MI. HOWEVER...THE SHRTWV WILL BRING
BACKING WINDS TOWARD WRLY THAT WILL PUSH THE LES OVER THE EAST
OFFSHORE. THE BACKING TREND MAY ALSO RESULT IN ENHANCED LOW LEVEL
CONV IN THE KEWEENAW AND A PERIOD OF SLIGHTLY HEAVIER LES.
OTHERWISE...DIURNAL WARMING SHOULD BRING MODERATING WIND CHILL
VALUES BY MID MORNING. MAINLY JUST HIGH CLOUDS ARE EXPECTED OVER
MUCH OF THE CWA WITH TEMPS CLIMBING TO 0F TO 5F WEST AND CLOSER TO
10F ALONG LAKE SUPERIOR AND EAST.

TONIGHT...WITH A TROUGH ACROSS SRN LAKE SUPERIOR...THE HIGHER RES
MODELS SUGGEST A MESO-LOW MAY DEVELOP OVER THE SE PORTION OF THE LAKE
THAT MAY DROP INTO THE NE CWA EAST OF MUNISING OVERNIGHT AS WINDS
VEER AND INCREASE BEHIND THE SHRTWV. THIS COULD PRODUCE A PERIOD OF
HEAVY SNOW AS STRONGER MOISTURE/HEAT FLUX OFF THE LAKE IN THE CLOSED
CIRCULATION BRING THE DGZ INTO THE CONVECTIVE LAYER WITH POTENTIALLY
INTENSE LES BANDS. HOWEVER...AS EXPECTED WITH MESOSCALE
FEATURES...THERE IS STILL SIGNIFICANT UNCERTAINTY WITH THE
TIMING/LOCATION/DURATION OF ANY HEAVIER SNOW. SO...THE LES WATCH WAS
RETAINED. THE GREATEST ACCUMULATIONS ARE LIKELY FROM PICTURED ROCKS
AND GRAND MARAIS INTO NRN LUCE COUNTY. ALTHOUGH TEMPS ARE NOT
EXPECTED TO DROP AS MUCH TONIGHT WITH GREATER CLOUD COVER...SLIGHTLY
STRONGER WINDS MAY PUSH WIND CHILLS BACK INTO THE ADVISORY RANGE OVER
THE THE INTERIOR WEST HALF.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 506 AM EST MON DEC 30 2013

TAKING A LOOK AT THE LARGE SCALE PATTERN...THE UPPER GREAT LAKES
WILL REMAIN DOMINATED BY A TROUGH AT 500MB THROUGH THURSDAY. EVEN
WHEN THE MAIN 500MB LOW DOES EXIT OFF THE NE CANADIAN COAST ON
SATURDAY...ANOTHER LOW SITUATED OVER N CENTRAL CANADA FRIDAY NIGHT
LOOKS TO DIVE ACROSS S CENTRAL CANADA FOR THE LATTER HALF OF THE
WEEKEND. THE ONLY DAYS WHERE THE MERCURY MAY RISE AT OR ABOVE 20F
LOOKS TO BE SATURDAY...AND TO A LESSER EXTENT SUNDAY.

VERY COLD TUESDAY NIGHT...
GIVEN THE COLD AIR LOCKED IN PLACE...ANY MODERATE OR STRONG WINDS
WILL RESULT IN DANGEROUS WIND CHILLS. WIND CHILL VALUES WILL LIKELY
FALL TO THESE DANGEROUS VALUES TUESDAY NIGHT AS STRONG/COLD HIGH
PRESSURE SURGES IN AGAIN FROM THE NW. HOWEVER...WITH WINDS IN THE
COLDEST LOCATIONS LESS THAN OUR 10MPH WIND CHILL ADVISORY/WARNING
CRITERIA...HEADLINES MAY NOT BE POSTED /ALTHOUGH NAM GUIDANCE IS
NEAR/. WE WILL CONTINUE TO HIGHLIGHT THE DANGER HERE...IN THE
HWO...AND WITH SOCIAL MEDIA. THE GFS-MOS CAME IN WITH A FCST LOW OF
-22F AT CHAMPION/VAN RIPER...WITH -17F AT BOTH BERGLAND DAM AND IWD.

CONTINUED LAKE EFFECT SNOW SHOWERS THROUGH THURSDAY...MODERATE TO
HEAVY LES MAY BE ONGOING FOR MAINLY E ALGER/N SCHOOLCRAFT/N LUCE
COUNTIES TUESDAY MORNING. CONTINUED NW FLOW ON COLD AIR AVERAGING
-20 TO -23C AT 850MB WILL BE THE RULE UNTIL APPROX 6Z WEDNESDAY WHEN
THE WINDS BECOME DISRUPTED AS THE SFC TROUGH/LOW STUCK OVER SE LAKE
SUPERIOR WEAKENS AND BECOMES ABSORBED BY THE HIGH SET UP TO OUR NW.
WITH A MESO-LOW LIKELY DEVELOPING IT WILL BE DIFFICULT TO PIN POINT
WHERE AND FOR HOW LONG A DOMINANT BAND OF SNOW MAY
DEVELOP...ANYWHERE FROM NEAR MUNISING TO EAST OF GRAND MARAIS. WILL
WAIT FOR NEAR TERM MODELS TO COME INTO BETTER AGREEMENT BEFORE
REDUCING WATCH TO ADVISORIES...OR HOISTING LES WARNINGS FOR ALGER
AND LUCE COUNTIES.

LES WILL CONTINUE WEDNESDAY INTO THURSDAY...MAINLY ON THE N AND NE
SNOWBELTS. LATEST GUIDANCE INDICATES THE POTENTIAL FOR 3-8IN OF SNOW
ACROSS THE HURON MOUNTAINS FROM LATE WEDNESDAY MORNING THROUGH EARLY
THURSDAY MORNING. HEADLINES MAY BE NEEDED AS THE TIME NEARS.

WARMER AIR THIS WEEKEND...
AS NOTED PREVIOUSLY A SURGE OF RELATIVELY WARM AIR IS FIGURED FOR
THE UPCOMING WEEKEND. THE 30/00Z RUN OF THE GFS INCREASED THE 850MB
WINDS BY APPROX 5-10KTS...WITH THE ECMWF AND GFS SHOWING BETWEEN 40
AND 65KT SW TO W LLJ FROM ROUGHLY 00-18Z SATURDAY. THIS WILL ALLOW
850MB TEMPS TO RISE UP TO -4 TO -8C. AHEAD OF THE SFC LOW SET UP
FROM THE PLAINS STATES THROUGH W ONTARIO...RISING OVERNIGHT TEMPS
WILL BE LIKELY FRIDAY NIGHT INTO SATURDAY. THERE OF COURSE ARE SOME
TIMING DIFFERENCES...WITH THE LOW AND ITS ASSOCIATED COLD FRONT
BEING 6-12HRS QUICK OFF THE LATEST GFS. THE SLOWER ECMWF SOLUTION IS
BACKED UP AT LEAST EARLY SATURDAY BY THE CANADIAN AND DGEX.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 643 AM EST MON DEC 30 2013

IWD...ALTHOUGH SOME LIGHT SNOW IN ADVANCE OF ANOTHER DISTURBANCE MAY
ARRIVE LATE THIS AFTERNOON...CONDITIONS ARE LIKELY TO REMAIN VFR AS
THIS SYSTEM WILL BE MOISTURE DEPRIVED AND THE STRONGER DYNAMICS WILL
REMAIN TO THE SOUTH. A WIND SHIFT TO THE WNW IN ITS WAKE MAY
BRING A RETURN OF LK EFFECT -SHSN AND MVFR CONDITIONS DURING THE
EVNG.

CMX...WITH A SLOWLY BACKING NW TO W FLOW OF ARCTIC AIR...EXPECT LAKE
EFFECT -SHSN AND PREDOMINANT IFR VSBYS TO PERSIST THRU THE FCST
PERIOD. SHARPENING LOW LEVEL CONVERGENCE COINCIDENT WITH THE PASSAGE OF A
STRONGER DISTURBANCE/ACCOMPANYING LOW PRES TROF PASSAGE MAY BRING A
PERIOD OF HEAVIER SHSN/LIFR CONDITIONS LATE THIS AFTERNOON OR
EVENING.

SAW...WITH A DOWNSLOPE W WIND FLOW OF DRY ARCTIC AIR...EXPECT VFR
CONDITIONS TO DOMINATE THIS LOCATION THE ENTIRE FCST PERIOD.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 540 AM EST MON DEC 30 2013

WEST NORTHWEST WINDS TO 25 KNOTS ARE EXPECTED TO SLOWLY
DIMINISH...REDUCING THE POTENTIAL FOR FREEZING SPRAY OVER THE LAKE BY
THIS AFTERNOON. AS THE LINGERING SURFACE TROUGH OVER EASTERN LAKE
SUPERIOR STRENGTHENS TONIGHT AND SHIFTS EAST ON
TUESDAY...NORTHWESTERLY WINDS WILL INCREASE WITH SOME GUSTS TO 30KTS
OVER THE EASTERN LAKE TUESDAY AFTERNOON AND EVENING. THIS WILL ALSO
BRING AN INCREASED OPPORTUNITY FOR HEAVY FREEZING SPRAY THROUGH
TUESDAY NIGHT OVER THE EASTERN HALF OF LAKE SUPERIOR. ALTHOUGH THERE
STILL WILL BE A LINGERING TROUGH OVER EASTERN LAKE SUPERIOR INTO
WEDNESDAY...HIGH PRESSURE BUILDING OVER THE UPPER MISSISSIPPI VALLEY
WILL LEAD TO LIGHTER NORTHWESTERLY WINDS FOR WEDNESDAY AND
THURSDAY...BRINGING AN END TO THE POTENTIAL FOR HEAVY FREEZING SPRAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND CHILL ADVISORY UNTIL 10 AM EST /9 AM CST/ THIS MORNING FOR
     MIZ002-004-005-009>011-084.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST THIS MORNING FOR MIZ085.

  LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MIZ006-007.

  LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH TUESDAY EVENING
     FOR MIZ006-007.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THIS MORNING FOR
     LSZ248>251-264-267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST WEDNESDAY FOR LSZ266.

  HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
     LSZ265.

  HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 1 AM EST
     WEDNESDAY FOR LSZ264.

  HEAVY FREEZING SPRAY WARNING FROM 10 PM THIS EVENING TO 4 AM EST
     WEDNESDAY FOR LSZ248>250.

  HEAVY FREEZING SPRAY WARNING FROM 10 PM EST /9 PM CST/ THIS
     EVENING TO 10 PM EST /9 PM CST/ TUESDAY FOR LSZ241>244.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Dec 30, 5:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EST MON DEC 30 2013

MIZ001>007-009-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
510 AM EST MON DEC 30 2013 /410 AM CST MON DEC 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW WILL CONTINUE ON NORTHWEST TO WEST
WINDS...ACROSS THE KEWEENAW PENINSULA AND AREAS MAINLY EAST OF
MUNISING. THERE IS A POTENTIAL FOR LOCALLY HEAVIER LAKE EFFECT SNOW
ACCUMULATION OVER EASTERN ALGER AND LUCE COUNTIES LATE TONIGHT. SEE
THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

WIND CHILL VALUES BETWEEN 15 BELOW AND 30 BELOW ZERO WILL REMAIN
THROUGH THE MID MORNING HOURS...WITH THE LOWEST READINGS NEAR THE
WISCONSIN BORDER. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

ANOTHER ROUND OF WIND CHILL READINGS BETWEEN 15 BELOW AND 30 BELOW
ZERO WILL BE POSSIBLE TONIGHT...LOWEST AGAIN NEAR THE WISCONSIN
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR LOCALLY HEAVY LAKE EFFECT SNOW ACCUMULATIONS WILL
REMAIN ACROSS MAINLY LUCE...AND MAINLY EASTERN PORTIONS OF ALGER
COUNTY THROUGH TUESDAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

ARCTIC AIR OVER THE AREA WEDNESDAY THROUGH FRIDAY WILL RESULT IN
PERSISTENT LAKE EFFECT SNOW SHOWERS AND LIGHT TO MODERATE SNOW
ACCUMULATIONS ALONG LAKE SUPERIOR. THE VERY COLD AIR SETTLING OVER
THE AREA WILL ALSO RESULT IN SNOW SHOWERS THAT ARE VERY EFFECTIVE AT
REDUCING VISIBILITY.

WIND CHILL VALUES BETWEEN 15 BELOW AND 35 BELOW ZERO WILL OCCUR AT
TIMES TUESDAY MORNING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ010-011-311200-
IRON-DICKINSON-
410 AM CST MON DEC 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES BETWEEN 20 BELOW AND 30 BELOW ZERO WILL CONTINUE
THROUGH MID MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

ANOTHER ROUND OF WIND CHILL READINGS BETWEEN 15 BELOW AND 30 BELOW
ZERO WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILL VALUES BETWEEN 20 BELOW AND 30 BELOW ZERO WILL OCCUR AT
TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
510 AM EST MON DEC 30 2013 /410 AM CST MON DEC 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY WILL REMAIN POSSIBLE OVER MAINLY CENTRAL AND
EASTERN PORTIONS OF LAKE SUPERIOR THROUGH TONIGHT. SEE THE LATEST
MARINE FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY FREEZING SPRAY IS EXPECTED TO CONTINUE ACROSS PORTIONS OF
MAINLY CENTRAL AND EASTERN LAKE SUPERIOR THROUGH TUESDAY NIGHT. SEE
THE LATEST MARINE FORECAST AND MARINE WEATHER MESSAGE FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
510 AM EST MON DEC 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ012>014-311200-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
510 AM EST MON DEC 30 2013 /410 AM CST MON DEC 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES BETWEEN 15 BELOW AND 25 BELOW ZERO WILL REMAIN
POSSIBLE EARLY THIS MORNING...AND AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILL VALUES BETWEEN 15 BELOW AND 25 BELOW ZERO WILL OCCUR AT
TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Keweenaw

When
December 30, 8:00 AM EST to December 31, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Storm total lake effect snowfall over a 24-hour period included eight inches at Mohawk and nine inches at Ahmeek.

Lake-Effect Snow, Northern Houghton

When
December 30, 12:00 PM EST to December 31, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were several reports of heavy lake effect snow in the Calumet area with over one-inch per hour snowfall rates recorded during the afternoon of the 30th. One report of total snowfall measured 14 inches over a 19-hour period ending on the morning of the 31st.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487827, 487826.